Colorado, 2004

Flash Flooding in Colorado, August 18, 2004

August 18, 2004 · NWS BOU · 5 events in 4 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 12:50 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 18, 12:50 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT WED AUG 18 2004

.SHORT TERM DISCUSSION...HVY RAIN EVENT QUICKLY BEGINNING ACRS THE
DISTRICT THIS AFTN.  STG NELY FLOW HAS ALREADY DVLPD AS SFC CDFNT
HAS BEEN SVRL HRS AHD OF THIS MRNGS MDL GDNC.  NELY SFC WNDS ARE UP
TO 15 KTS AT NMRS SITES ACRS THE PLAINS THIS AFTN WHILE PLATTEVILLE
PROFILER INDG NELY WNDS OF 20 KTS UP TO 600 MB.  DESPITE THE UPSLOPE
FLOW...CONVECTIVE TEMPS WERE REALIZED AN HOUR AGO...UNDOUBTEDLY
AIDED BY THE HEAD START FM THE WARM OVERNIGHT TEMPS.  NMRS HVY RAIN
SHOWERS AND TSTMS HV DVLPD...RADAR ESTIMATES OVER 2 INCHES OF RAIN
NR PINGREE PARK IN LARIMER COUNTY DURING THE LAST HR OR SO.  GIVEN
ALL THIS...HAVE MOVED UP THE FLASH FLOOD WATCH TO INCLUDE THIS
AFTERNOON.

PCPN SHOULD CONTINUE INTO THE OVERNIGHT HR WITH DEEP AND STG NELY
FLOW ACRS THE FNT RANGE BEFORE AREA OF RAIN TAPERS OFF AND SINKS
SOUTH OUT OF THE AREA.  STORM TOTAL PCPN THRU 12Z THURS MRNG IS
NEARLY 4 INCHES OVER THE FOOTHILLS...WHICH UNFORTUNATELY MAY BE
REALIZED IN A FEW PLACES GIVEN THE VERY WK STORM MOTION.  FLASH
FLOOD WATCH WILL CONTINUE OVERNIGHT NEEDLESS TO SAY.

TMRW...STG AND DP ELY FLOW WL CONT THRU MOST OF THE DAY.  MUCH OF
THE PLAINS WL RMN SOCKED IN WITH STRATUS AND THUS NUMERICAL GDNC
TEMPS ARE ONLY IN THE LWR TO MID 60S.  SOME SCT SHWRS WL DVLP IN
THE HIR TRRN...BUT MOST WL NOT SURVIVE LONG IN THE STBL ATM ACRS THE
PLAINS.  OVERALL...A VERY COOL AND DAMP DAY XPCTD THURS.

.LONG TERM DISCUSSION...THE UPPER TROF WILL BE EXITING TO THE EAST
OF COLORADO THURSDAY EVENING AS A WEAK TO MODERATE NORTHWESTERLY
FLOW ALOFT DEVELOPS. INTERACTIVE SOUNDINGS FOR LATE THURSDAY
AFTERNOON STILL SHOW SUFFICIENT CAPE WITH PW VALUES AROUND .90
INCHES...FOR SCT THUNDERSTORMS ALONG THE FRONT RANGE. FURTHER E IT
MAY JUST BE SHOWERS AS PLENTY OF MSTR WILL BE PRESENT IN THE EVENING
BUT THERE WILL BE LITTLE IF ANY CAPE.  MAIN DRYING ALOFT WILL OCCUR
ON FRIDAY AS ANY REMNANTS OF THE UPPER TROF ARE WELL TO THE EAST.
IN SPITE OF DRYING ON FRIDAY...DRIER AIR WILL GIVE WAY TO MORE
HEATING SO WILL MAINTAIN A CHANCE OF THUNDERSTORMS...EXPECIALLY
ALONG THE FRONT RANGE. A WEAK FRONT IS PROGGED TO SLIP INTO THE
NORTHEAST PLAINS FRIDAY NIGHT.  THIS MAY HELP TO MAINTAIN SOME LOW
LEVEL MSTR OVER THE NORTHEAST PLAINS FOR SATURDAY.  IN ADDITION A
WEAK UPPER LEVEL TROF EMBEDDED IN THE FLOW IS PROGGED TO SLIP ACROSS
NRN CO SATURDAY AFTN. AS A RESULT...THERE LOOKS TO BE ENUF FVBL
INGREDIENTS FOR A CONTINUED CHANCE OF THUNDERSTORMS ON SATURDAY
ALONG THE FRONT RANGE. FOR SUNDAY THROUGH WEDNESDAY...FLOW ALOFT
BECOMES WEST SOUTHWESTERLY AS AN ANOTHER TROF MOVES INTO THE WRN
U.S. DRIER AS WELL BUT SEE NO REASON TO NIX SLGT CHANCE IN THE ZONES
AT THIS TIME. WILL MAINTAIN TEMPERATURE AT OR SLIGHTLY ABV SEASONAL
NORMALS.
&&

.BOU...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS AFTERNOON
THROUGH TONIGHT FOR FRONT RANGE FOOTHILLS AND URBAN CORRIDOR...
CO ZNS 035-036-038>041.

&&
046/COOPER
Hazardous weather outlook, Aug 18, 9:49 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED AUG 18 2004

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WET AND SLOW MOVING STORM SYSTEM WILL APPROACH THE AREA TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL
BECOME MORE WIDESPREAD LATER THIS AFTERNOON AS A COLD FRONT DROPS
INTO THE NORTHEAST PLAINS.  STRONG UPSLOPE FLOW WILL DEVELOP THIS
EVENING WHICH SHOULD CAUSE PRECIPITATION TO BECOME MODERATE TO HEAVY
IN THE FOOTHILLS AND ADJACENT AREAS OF THE PLAINS.  THE WIDESPREAD
PRECIPITATION WILL PERSIST OVERNIGHT RESULTING IN UP TO THREE INCHES
OF RAIN IN THE FOOTHILLS.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT FOR THE FOOTHILLS AND URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOLER TEMPERATURES ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THURSDAY AND FRIDAY. SLIGHTLY DRIER AND WARMER
CONDITIONS WILL RETURN TO THE REGION SATURDAY THROUGH TUESDAY AS AN
UPPER LEVEL RIDGE SLOWLY MOVES OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/COOPER

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
August 18, 1:30 PM MST to 5:00 PM MST
Where
Larimer County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding which forced the closure of several roads north of Glen Haven. Flash flooding was also reported in Miller Fork.

Flash Flood, Douglas

When
August 18, 1:30 PM MST to 3:30 PM MST
Where
Douglas County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused Trail Creek to jump its banks. As a result, the ensuing flash floods washed out several county roads and private driveways along the creek.

Flash Flood, Denver

When
August 18, 4:00 PM MST to 6:00 PM MST
Where
Denver County, Countywide
Reported by
NEWSPAPER
Coordinates
39.762, -104.876 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding across much of Denver. A rain gage at City Park registered 4.37 inches of rainfall in the deluge. Several roads in and around the city had to be closed due to floodwaters, stranding vehicles. The fire department conducted at least 15 water rescues. One driver, nearly drowned, when he made a wrong turn into a retaining pond. Four men who witnessed the accident, were able to save the man before his car became completely submerged. Considerable street flooding was reported in the vicinity of the old Stapleton Airport. Standing water over 6 inches deep were reported near I-70 and Quebec, I-225 south of I-70, and I-25 near 6th Ave. Floodwaters reached 8 feet deep in some low lying areas as sewers became clogged and the storm runoff pipes were unable to handle the heavy flow of water.

Flash Flood, Douglas

When
August 18, 5:45 PM MST to 7:10 PM MST
Where
Douglas County, North Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused additional flash flooding south of Denver. Floodwaters forced the closure of Stonegate Parkway near Jordan Road and Lincoln Avenue. Flooding was also reported on Meridion Blvd., near I-25.

Flash Flood, Arapahoe

When
August 18, 5:45 PM MST to 9:00 PM MST
Where
Arapahoe County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -104.339 (the zone’s center; the record gives no point)

Several intersections in Centenniel and southern Aurora were impassable due to floodwaters. Two feet of water covered portions of the roadway near Park Meadows Mall. One person had to be rescued near the intersection of Arapahoe Road and Liverpool.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420251, 5420252, 5420253, 5420254, 5420255.